Alert archive / Illinois / River Flood Warnings in 2020

River Flood Warning 3, NWS Quad Cities, IA

March 12, 2020Henry County, Rock Island County, Whiteside County, Illinois

NWS Quad Cities, IA issued this river flood warning at Mar 12, 2020, 9:05 PM CDT for Henry County, Rock Island County, Whiteside County, Illinois. It was in force for 21 hr.

The area

The outline as issued.

The facts

Issued
Mar 12, 2020, 9:05 PM CDT (02:05 UTC)
Expired
Mar 13, 2020, 5:55 PM CDT
In force
21 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
Minor

Counties Henry County, IL, Rock Island County, IL, Whiteside County, IL

The radar

The Quad Cities radar (KDVN), 33 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Rock River near Joslin (JOSI2).

Action stage
11 ft
Minor stage
12 ft
Moderate stage
14 ft
Major stage
16.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05446500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

771 
WGUS43 KDVN 130205
FLWDVN


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Quad Cities IA/IL
905 PM CDT Thu Mar 12 2020

...The National Weather Service in Quad Cities has issued a Flood 
Warning for the following rivers in Illinois...

  Rock River near Joslin affecting Henry...Rock Island and Whiteside 
  Counties

River forecasts include past precipitation and forecast rainfall for
the next 48 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded roadway, turn around and find an 
alternate route. Turn around, don't drown.

&&

ILC073-161-195-131404-
/O.NEW.KDVN.FL.W.0003.200313T0205Z-200314T0000Z/
/JOSI2.1.ER.200313T0127Z.200313T0145Z.200313T0600Z.NO/
905 PM CDT Thu Mar 12 2020

...Flood Warning in effect until Friday morning...

The National Weather Service in Quad Cities has issued a
* Flood Warning for
  The Rock River near Joslin.
* Until Friday morning.
* At 8:45 PM Thursday the stage was 12.1 feet and rising.
* Flood stage is 12.0 feet.
* Minor flooding is occurring.
* Forecast: Remain steady around 12.1 feet tonight, then fall below flood stage 
  Friday morning.
* Impact: At 12.0 feet, water affects low lying agricultural land.

&&

LAT...LON 4152 9032 4169 9002 4163 8999 4148 9027


$$
2 follow-up statements
167 
WGUS83 KDVN 131433
FLSDVN


Flood Statement
National Weather Service Quad Cities IA/IL
932 AM CDT Fri Mar 13 2020


.Updated flood information for the Rock River.

River forecasts include past precipitation and forecast rainfall for
the next 48 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded roadway, turn around and find an 
alternate route. Turn around, don't drown.

&&

ILC073-161-195-140000-
/O.CON.KDVN.FL.W.0003.000000T0000Z-200314T0000Z/
/JOSI2.1.ER.200313T0127Z.200313T0145Z.200313T1318Z.NO/
932 AM CDT Fri Mar 13 2020

...Flood Warning remains in effect until further notice...

The Flood Warning continues for
  The Rock River near Joslin.
* Until further notice.
* At  8:45 AM Friday the stage was near 12 feet.
* Flood stage is 12.0 feet.
* Minor flooding is occurring.
* Forecast, remain near 12 feet and will fall later today.
* Impact, At  12.0 feet, Water affects low lying agricultural land.

&&

LAT...LON 4152 9032 4169 9002 4163 8999 4148 9027


$$

DC
501 
WGUS83 KDVN 132255
FLSDVN


Flood Statement
National Weather Service Quad Cities IA/IL
555 PM CDT Fri Mar 13 2020

.Updated flood information for the Rock River. 

River forecasts include past precipitation and forecast rainfall for
the next 48 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded roadway, turn around and find an 
alternate route. Turn around, don't drown.

&&

ILC073-161-195-132325-
/O.CAN.KDVN.FL.W.0003.000000T0000Z-200314T0000Z/
/JOSI2.1.ER.200313T0127Z.200313T0145Z.200313T1318Z.NO/
555 PM CDT Fri Mar 13 2020

...Flood Warning is Cancelled...

The Flood Warning is cancelled for
  The Rock River near Joslin.
* At 4:45 PM Friday the stage was 11.9 feet and falling.
* Flood stage is 12.0 feet.
* Fell below flood stage this morning.
* No flooding is occurring, and no flooding is forecast.
* Forecast: Fall to 11.6 feet Saturday morning.

&&

LAT...LON 4152 9032 4169 9002 4163 8999 4148 9027


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at Mar 12, 6:17 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Mar 12, 6:17 PM CDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
617 PM CDT Thu Mar 12 2020

.UPDATE...
Issued at 617 PM CDT Thu Mar 12 2020

A narrow line of showers was accompanying the cold front that was
pushing east, roughly along the MS River at 6 pm. Sufficient instability
has been lacking for thunder and any mention has been removed
from the forecast in late afternoon updates. Of greater impact
has been the strong northwest winds of 20 to 30 mph with a few
gusts over 40 mph in the area of strong pressure rises behind the
front. These strong winds should gradually decrease to roughly a
10 to 20 mph range after midnight as pressure gradient weakens.

&&

.SYNOPSIS...
Issued at 245 PM CDT Thu Mar 12 2020

SPS mesoanalysis had a surface low over northern Wisconsin and a
trailing cold front to the SSW into central/eastern Iowa.
South winds and breaks in the cloud cover to the east of the
front has allowed temperatures to warm into the mid 50s to lower
60s.

&&

.SHORT TERM...(This Evening through Friday)
ISSUED AT 245 PM CDT Thu Mar 12 2020

This Evening through Tonight

Rain Chances:

Recent radar imagery showed a narrow band of light showers over
the north to northwest forecast area which should continue to
move eastward into this evening. Total rainfall amounts with this
batch of showers along the cold front is anticipated to be light,
with most locations receiving less than a tenth. There is a
slight chance for a few rumbles of thunder into the evening with
any showers that become a little heavier. Models have a very low
amount of instability pooling along the cold front, but the
overall threat for thunder/lightning is very low.

Winds:

West to northwest winds will increase this afternoon and evening
behind the cold front with gusts up to 35 mph possible. The winds
will gradually decrease late tonight into early Friday morning.

Friday

Cooler and breezy conditions are expected with highs in the mid
40s northeast to near 50F southwest. Uttech

.LONG TERM...(Friday Night through Thursday)
ISSUED AT 245 PM CDT Thu Mar 12 2020

Friday night and Saturday: There will be a massive 1053 mb high
setting up in central Canada with a stalled frontal boundary from
OK to TN. A storm system should develop along this strong
baroclinic zone. Both the GFS and ECMWF spread snow across much of
the dvn cwa with 1 to 2 inches of accumulation expected in our
southern counties. Across our north less than an inch. With a dry
feed of air from the northeast there is the possibility that
portions of our north will remain dry, for later shifts to
consider. I could easily see a sharp cut-off to the snow and
adjustments to the forecast may be needed. Assuming there is some
snow cover in our south then this may have some impact on high
temperatures for Saturday.

Sunday through the middle of next week: What looked initially an
active pattern has now turned into a dry period, as sprawling high
pressure keeps the storm system's well to our south. The flow does
become more southwest aloft so temperatures should warm well into
the 50s for much of next week.

Haase

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
ISSUED AT 608 PM CDT Thu Mar 12 2020

A narrow line of showers along a cold front will produce MVFR
conditions along with winds shifting to northwest at 20 to 30 kts.
Wind gusts up to 35 kts can be expected along and behind the
frontal passage and all forecasts have included this potential. A
trailing area of low clouds will likely then keep conditions MVFR
at most sites through late evening with winds gradually
diminishing. VFR conditions are then expected late tonight
through Friday.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

UPDATE...Sheets
SYNOPSIS...Uttech
SHORT TERM...Uttech
LONG TERM...Haase
AVIATION...Sheets
Hazardous weather outlook, Mar 12, 4:33 PM CDT, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
433 PM CDT Thu Mar 12 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-132145-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
433 PM CDT Thu Mar 12 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TONIGHT

Strong northwest winds and scattered showers will accompany a cold
front moving through the outlook area late this afternoon and
early this evening. Wind gusts up to 40 mph will be possible.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Friday night into Saturday: A storm system is expected to bring
snow to portions of the outlook area. One to two inches of
accumulation is possible south of Interstate 80.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

DLS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 3:09 PM CDTWinter Weather AdvisoryDVNHancock, McDonough21 hr

Nearby

River Flood Warnings in Illinois, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.